The impact of donor chemical overdose on the outcome of liver transplantation

Teruo Komokata, Seigo Nishida, Susan Ganz, Tomomi Suzuki, Les Olson, Andreas G. Tzakis

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Background. To overcome the critical shortage of liver grafts, many centers have been widening the acceptance criteria for liver donation. Use of liver grafts from victims who have suffered chemical overdose (COD) may be one option that could help to expand the donor pool. However, this practice has been poorly documented. Methods. Of 1,195 orthotopic liver transplantations performed at our institution between June 1994 and March 2001, 22 involved livers (1.8%) were retrieved from COD donors. Donor and recipient characteristics and posttransplantation outcomes were analyzed retrospectively. Results. The main chemicals causing brain death of the donor were carbon monoxide (n = 4), cocaine (n = 4), tricyclic antidepressants (n = 3), 3,4-methylenedioxy-methamphetamine (n = 2), opiates (n = 2), aspirin (n = 1), gamma hydroxybutyrate (n = 1), heroin (n = 1), insulin (n = 1), verapamil (n = 1), barbiturate (n = 1), and brompheniraminelphenylpropanolamine (n = 1). Primary nonfunction developed in one patient who had received a liver from an 3,4-methylenedioxymethamphetamine-intoxicated donor. Another patient died of fungal meningitis 10 days after transplantation with a functioning graft. The remaining 20 patients experienced acceptable early graft function, as demonstrated by initial mean peak values of bilirubin (4.8 mg/dL), aspartate aminotransferase (624 U/L), and alanine aminotransferase (730 U/L). One-year graft survival rate estimated by the Kaplan-Meier method was 86%. Conclusions. Satisfactory outcomes of graft function were achieved in orthotopic liver transplantations from COD donors. The cautious use of liver grafts from selected COD donors may be a worthwhile method of increasing the availability of scarce donor organs.

Original languageEnglish (US)
Pages (from-to)705-708
Number of pages4
JournalTransplantation
Volume76
Issue number4
DOIs
StatePublished - Aug 27 2003

    Fingerprint

ASJC Scopus subject areas

  • Transplantation

Cite this

Komokata, T., Nishida, S., Ganz, S., Suzuki, T., Olson, L., & Tzakis, A. G. (2003). The impact of donor chemical overdose on the outcome of liver transplantation. Transplantation, 76(4), 705-708. https://doi.org/10.1097/01.TP.0000079916.07254.3D